Arizona, 2013

Flash Flood in Arizona, July 7, 2013

July 7, 2013 · NWS TWC · 1 event in 1 county or zone

Abundant moisture in weak southeast flow resulted in the scattered slow moving thunderstorms across southeast Arizona. Some of the storms produced locally heavy rain and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Abundant moisture in weak southeast flow resulted in the scattered slow moving thunderstorms across southeast Arizona. Some of the storms produced locally heavy rain and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 7, 2:00 PM MST, 2 hours earlier.

Area forecast discussion, Jul 7, 2:00 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST SUN JUL 7 2013

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS INTO THE EVENING
HOURS. HIGH PRESSURE ALOFT WILL BE NEAR THE FOUR CORNERS REGION THIS
WEEK. ADEQUATE MOISTURE WILL PROVIDE ISOLATED TO SCATTERED  SHOWERS
AND THUNDERSTORMS EARLY THIS WEEK WITH TEMPERATURES WELL ABOVE
AVERAGE. ANOTHER SURGE OF MOISTURE WILL LEAD TO INCREASED
THUNDERSTORM ACTIVITY BY WEDNESDAY.

&&

.DISCUSSION...MODEST INCREASE IN SOUTHERLY FLOW IS HELPING STORMS
MOVE OFF THE MOUNTAINS BETTER THIS AFTERNOON...AND GENERALLY HOTTER
TEMPERATURES IN VALLEY LOCATIONS (105 AT TIA) AND SLIGHTLY BETTER
SHEAR IS HELPING MAINTAIN THEM ONCE THEY GET THERE. BETTER CHANCE OF
VALLEY STORMS INTO THE EVENING HOURS WITH SLOW MOVING LOCALLY HEAVY
RAINFALL AS SUFFICIENT MOISTURE REMAINS IN PLACE.

WEAK FLOW AND STRUCTURE AND SOME DRYING IN THE WEST WILL PROBABLY
SEE A RELATIVE DOWN DAY MONDAY TO START THE WEEK. THE HIGH PRESSURE
AND LESS PERVASIVE CLOUD COVER SHOULD ALLOW FOR TEMPERATURES ON THE
HOTTER SIDE 5 TO 8 DEGREES ABOVE CLIMO. SURGE ACTIVITY ASSISTED BY
TROPICAL INFLUENCES AS EARLY AS TUESDAY NIGHT WITH AN INVERTED
TROUGH PUSHING ACROSS PORTIONS OF NORTHWEST MEXICO BY MID WEEK.
AFTER A SLOW START MONDAY...MUCH OF THE REST OF THE WEEK WILL BE
BUSY...ESPECIALLY THE SECOND HALF.

&&

.AVIATION...VALID THRU 08/21Z...
SCT TSRA FROM THIS AFTERNOON THROUGH 08/06Z. THUNDERSTORM WIND GUSTS
40-45 KTS WITH THE STRONGEST STORMS. 10K FT SCT-BKN CLOUDS THROUGH
08/06Z WITH THE SCT TSRA...SOME CLEARING OVERNIGHT. WIND GENERALLY
AROUND 10 KTS AWAY FROM THE THUNDERSTORMS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ISOLATED TO SCATTERED THUNDERSTORMS EACH AFTERNOON
AND EVENING THROUGH TUESDAY ESPECIALLY IN THE HIGHER ELEVATIONS.
BECOMING SCATTERED THUNDERSTORMS FROM WEDNESDAY THROUGH THE END OF
THE WEEK. THE STRONGER THUNDERSTORMS WILL PRODUCE GUSTY AND ERRATIC
WINDS. OTHERWISE...NORMAL DIURNAL WIND TRENDS WILL OCCUR THROUGHOUT
THE WEEK. DAYTIME RELATIVE HUMIDITIES WILL RANGE FROM THE UPPER
TEENS TO 30S WITH GOOD NIGHTTIME RECOVERIES. AN INCREASE IN RELATIVE
HUMIDITY MID-WEEK COINCIDING WITH THE INCREASED STORM ACTIVITY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

MEYER/SAMPSON

In the hours before

Special weather statement, Jul 7, 1:50 PM MST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
150 PM MST SUN JUL 7 2013

AZZ503-507-513-072130-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
150 PM MST SUN JUL 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
230 PM MST...

AT 142 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES NORTHEAST OF NOGALES...JUST EAST OF
PATAGONIA...MOVING NORTH AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...PATAGONIA AND SONOITA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3154 11086 3171 11063 3154 11054 3141 11072
TIME...MOT...LOC 2050Z 162DEG 4KT 3150 11064

MEYER
Special weather statement, Jul 7, 3:01 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
301 PM MST SUN JUL 7 2013

AZZ503-504-072245-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER
SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
301 PM MST SUN JUL 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 345 PM
MST...

AT 255 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES WEST OF GREEN VALLEY...MOVING NORTH AT
10 MPH. AN OUTFLOW FROM THIS STORM IS EXPECTED TO PUSH THROUGH THE
GREEN VALLEY AREA.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH
HEAVY RAINFALL.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF SOUTHERN
PIMA COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3192 11137 3184 11093 3175 11100 3174 11127
TIME...MOT...LOC 2200Z 168DEG 8KT 3181 11118

MEYER
Special weather statement, Jul 7, 3:40 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
340 PM MST SUN JUL 7 2013

AZZ502-504-514-072330-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON
METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
340 PM MST SUN JUL 7 2013

...SIGNIFICANT WEATHER ADVISORY UNTIL 430 PM MST...

A BROAD THUNDERSTORM OUTFLOW WITH GUSTS TO 50 MPH MOVING NORTH INTO
THE SOUTHERN PORTIONS OF THE TUCSON METRO AREA WILL RESULT IN AREAS
OF BLOWING DUST...REDUCING VISIBILITIES TO BELOW A MILE AT TIMES.

AREAS AFFECTED INCLUDE...TUCSON INTERNATIONAL AIRPORT...SOUTH
TUCSON...SAN XAVIER MISSION...SAGUARO NATIONAL PARK EAST...RYAN
FIELD...RITA RANCH AND DAVIS-MONTHAN AIR FORCE BASE.

BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT
MAY INVOLVE CHAIN COLLISIONS AND MULTIPLE PILEUPS. IF DENSE DUST IS
OBSERVED BLOWING ACROSS A ROADWAY...PULL YOUR VEHICLE OFF THE
PAVEMENT AS FAR AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...SET THE
EMERGENCY BRAKE...AND TAKE YOUR FOOT OFF THE BRAKE PEDAL TO ENSURE
BRAKE LIGHTS ARE NOT ILLUMINATED

LAT...LON 3222 11067 3205 11073 3207 11121 3224 11126

The radar

The Tucson radar (KEMX), 89 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cochise

When
July 7, 4:00 PM MST to 4:30 PM MST
Where
Cochise County, 0.51 mi ENE of Naco to 0.61 mi NW of Naco
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.352, -109.942

Heavy rain caused Purdy Lane to become flooded in Naco. Flood waters entered one home near the roadway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459035.